Virginia, 2003

Damaging Winds in Virginia, July 28, 2003

July 28, 2003 · NWS LWX · 2 events in 2 counties and zones

A thunderstorm with high winds moved through Orange and Spotsylvania counties during the evening of the 28th. In Orange County, trees were downed on Route 20 between Orange and Lake of the Woods.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with high winds moved through Orange and Spotsylvania counties during the evening of the 28th. In Orange County, trees were downed on Route 20 between Orange and Lake of the Woods. Trees also blocked routes 619, 621, and 698 in the eastern portion of the county. In Spotsylvania County, numerous trees were downed across the western portion of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 28, 2:30 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 28, 2:30 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT MON JUL 28 2003

.SHORT TERM (TONIGHT AND TOMORROW):
PCPN HAS ARRIVED W OF DC...AND IT APPEARS BASED ON STLT AT LEAST
SVRL HRS OF RA ARE AHEAD OF US. SFC BNDRY CURRENTLY ACROSS CENTRAL
VA LOOKS TO REMAIN STATIONARY THRU 06Z...W/ PCPN MAINLY ON THE NRN
SIDE... WHICH JUST HAPPENS TO BE OUR CWA. AREA IS ONLY IN GNRL
TSTMS...SVR IS SEEMING DOUBTFUL DUE TO MINIMAL SFC HTG AND LACK OF
INSTABILITY ALOFT. OVRNGT TEMPS 65-70 - QUITE NICE FOR LATE JUL.

BNDRY IS PROGGED TO BEGIN PUSHING SWD TOWARD MRNG...AND POPS/CLD
COVER WL BE DCRSG FM N-S AS DAY PROGRESSES. TEMPS 8-10 DEGS BLO
NORMS ARE XPCTD.

WOODY

.LONG TERM (TUESDAY NIGHT THROUGH NEXT TUESDAY):
*CURRENT OBSERVATIONS:
UPPER LEVELS CURRENTLY FEATURE A RIDGE CENTERED OVER
THE SOUTHWEST CONUS WHICH BROADLY DOMINATES THE REMAINDER OF THE
SOUTHERN CONUS...WITH A TROUGH ANCHORED OVER NEW BRUNSWICK. WATER
VAPOR SHOWS A SHORTWAVE AND ASSOCIATED JET NEARING WISCONSIN. A
RIDGE OVER WESTERN CANADA HAS MOVED EAST DURING THE PAST FEW
DAYS...ALLOWING A SYSTEM OVER SASKATCHEWAN TO BEGIN TO DIG
SOUTHEAST. AT THE SURFACE...A FRONTAL BOUNDARY WAS ANALYZED ACROSS
MARYLAND AT 12Z.

*OPERATIONAL MODELS:
SURFACE BOUNDARY IS FORECAST TO SHIFT SOUTHWARD AS WAVE PASSES TO
OUR NORTHEAST TUESDAY INTO TUESDAY NIGHT. NEGATIVE VORTICITY
ADVECTION SHOULD PROMOTE WEAK SURFACE PRESSURE BUILDING OVERHEAD
WEDNESDAY. THIS OCCURS AS THE NEXT WAVE DIGS INTO THE UPPER MIDWEST
AS PROGGED BY 12Z ETA/GFS/CANADIAN. THE SURFACE BOUNDARY (AND DEEP
MOISTURE) WILL RETURN NORTHWARD THURSDAY INTO FRIDAY...AS THE NEXT
SYSTEM IS FORECAST TO STALL ACROSS THE UPPER MIDWEST IN A REGION OF
SPLIT/WEAK FLOW.

*ENSEMBLE DATA:
09Z SHORT RANGE ENSEMBLES REFLECT HIGH CONFIDENCE OF TRACK/SPEED OF
NEXT WAVE IN UPPER MIDWEST THROUGH WEDNESDAY EVENING. SREF DATA DOES
HOWEVER SHOW A SMALL CHANCE OF PRECIPITATION WEDNESDAY ACROSS
CENTRAL VIRGINIA. SUPER ENSEMBLES ALSO SHOW HIGH CONFIDENCE WITH
NEXT SYSTEM...PLACING IT OVER NORTHERN MINNESOTA BY 12Z THURSDAY.
00Z MREF ENSEMBLES BROADENS THIS TROUGH AND MOVES EAST FRIDAY
THROUGH MONDAY. NCEP 500MB HEIGHT NORMALIZED SPREAD ENSEMBLE SHOWS A
LARGE HEIGHT DEVIATION OVER THE LOWER MIDWEST DURING THIS TIME
PERIOD.

*FORECAST RATIONALE:
CONSISTENT OPERATIONAL MODELS/ENSEMBLES THROUGH MUCH OF FORECAST
PERIOD. FRONT PUSHING SOUTH OF OUR AREA WILL TAKE PRECIPITATION WITH
IT WEDNESDAY. AS NEXT SYSTEM DIGS AND STALLS INTO THE UPPER
MIDWEST...INCREASING WARM ADVECTION WILL BRING THE FRONT BACK NORTH
THURSDAY INTO FRIDAY. THIS WILL BRING BACK THE CHANCE OF
PRECIPITATION AND INCREASE HUMIDITY. WITH HEIGHT DEVIATION ALONG THE
SOUTHERN PORTION OF THE MIDWEST TROUGH DURING THE WEEKEND...MIDLEVEL
LOW WILL LIKELY PULL FURTHER SOUTH AND STALL ALONG THE MID ATLANTIC
COME EARLY NEXT WEEK. HAVE DECREASED HIGH
TEMPERATURES...UNDERCUTTING MRF ENSEMBLE MOS SATURDAY AND SUNDAY
WITH THE INTRODUCTION OF PRECIPITATION INTO THE FORECAST. THE
WEEKEND WILL NOT BE A WASHOUT...BUT THE PATTERN SUPPORTS
PRECIPITATION CHANCES.

THANKS FOR COORD PHI/CTP VIA ISC

ROGOWSKI

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 28, 10:29 AM EST, 6 hours 21 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-290800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE LATER THIS AFTERNOON AND
THIS EVENING. FLASH FLOOD GUIDANCE IS ABOVE TWO INCHES PER HOUR
ACROSS THE AREA. THE NATIONAL WEATHER SERVICE WILL MONITOR THE
SITUATION AS IT DEVELOPS AND ISSUE FLOOD WARNINGS IF NECESSARY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ABW

The radar

The Sterling radar (KLWX), 88 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
July 28, 4:50 PM EST to 4:55 PM EST
Where
Orange County, East Portion
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.250, -77.900

Several trees were downed, some onto roads.

Thunderstorm Wind, Spotsylvania

When
July 28, 4:55 PM EST to 5:10 PM EST
Where
Spotsylvania County, West Portion
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -77.783

Numerous trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368499, 5368500.